RSS icon
Twitter icon
Facebook icon
Vimeo icon
YouTube icon

Vortices and ring solitons in Bose-Einstein condensates

TitleVortices and ring solitons in Bose-Einstein condensates
Publication TypeJournal Article
Year of Publication2006
AuthorsL. D. Carr, and C. W. Clark
JournalPhys. Rev. A
Volume74
Pagination15
ISSN1050-2947
Keywords2006, Single Fellow
Abstract

The form and stability properties of axisymmetric and spherically symmetric stationary states in two and three dimensions, respectively, are elucidated for Bose-Einstein condensates. These states include the ground state, central vortices, and radial excitations of both. The latter are called ring solitons in two dimensions and spherical shells in three. The nonlinear Schrodinger equation is taken as the fundamental model; both extended and harmonically trapped condensates are considered. It is found that the presence of a vortex stabilizes ring solitons in a harmonic trap, in contrast to the well known instability of such solutions in the optics context. This is the first known example of a dark soliton in the cubic nonlinear Schrodinger equation which is stable in a number of dimensions greater than one.

URLhttp://arxiv.org/abs/cond-mat/0408460 http://prl.aps.org/abstract/PRL/v97/i1/e010403